Alert archive / California / Flash Flood Warnings in 1998
Flash Flood Warning 22, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Jul 20, 1998, 1:39 PM PDT for San Diego County, California. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 1998, 1:39 PM PDT (20:39 UTC)
- Expired
- Jul 20, 1998, 3:30 PM PDT
- In force
- 111 min
- Issued by
- NWS San Diego, CA
- Area
- Whole counties
County San Diego County, CA
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1653 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGX 202041 FFWSAN CAC073-202230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 139 PM PDT MON JUL 20 1998 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... THE MOUNTAINS OF CENTRAL AND EASTERN SAN DIEGO COUNTY * UNTIL 330 PM PDT * AT 130 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN IN THE MOUNTAINS FROM WARNER SPRINGS SOUTH TO NEAR BOULEVARD...MOVING SOUTHWEST AT 10 MPH. * SLOW-MOVING THUNDERSTORMS WITH HEAVY RAIN WILL PRODUCE FLASH FLOODING DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! MAXWELL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 9:10 AM PDT, 4 hours 29 minutes earlier.
Area forecast discussion, Jul 20, 9:10 AM PDT, 4 hours 29 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
910 AM PDT MON JUL 20 1998
...SYNOPSIS...
MONSOONAL FLOW WILL BRING SOME SHOWERS AND THUNDERSTORMS...MAINLY TO
THE MOUNTAINS AND DESERTS THROUGH TUESDAY. SOME COASTAL LOW CLOUDS
AND FOG WILL OCCUR DUE TO THE MARINE LAYER...OTHERWISE SKIES WILL BE
PARTLY CLOUDY WITH NEAR NORMAL TEMPERATURES.
...DISCUSSION...
THE AXIS OF AN EASTERLY WAVE WAS MOVING THROUGH THE WESTERN PARTS OF
OUR FORECAST AREA AT MID-MORNING. THIS RESULTED IN A THUNDERSTORM IN
SE LA COUNTY. CLOUD COVER OVER THE DESERTS...HEAVIER TODAY THAN
SUNDAY...SHOULD KEEP TEMPS DOWN SOME THERE TODAY...AND SOME ISOLATED
PRECIP SHOULD OCCUR TOO. THIS WILL DECREASE THE RESULTING AFTERNOON
MESOSCALE ONSHORE FLOW AND COMBINE WITH AN EARLIER DISSIPATION OF THE
LOW CLOUDS/FOG TO ALLOW COASTAL AREAS TO BE WARMER TODAY THAN ON
SUNDAY. INLAND AND MOUNTAIN LOCATIONS SHOULD BE A BIT COOLER DUE TO
THE INCREASED CLOUD COVER. THE 850MB-500MB LAYER IS MORE STABLE
TOO...SO MOUNTAIN AREAS WILL PROBABLY NEED SOME TRIGGER FOR ANY
WIDESPREAD TSTORMS...AND THE CYCLONIC CIRCULATION SOUTH OF MEXICALI
MAY BE THAT TRIGGER. THUS...THE CHANCE OF TSTORMS LOOKS GOOD FOR ALL
AREAS WITH HIGHEST POPS IN THE MOUNTAINS.
12Z ETA SHOWS THE EASTERLY WAVE THIS MORNING QUITE WELL AT 500MB. 12Z
ETA SEEMS TO INDICATE AN INVERTED TROUGH IN OUR AREA TUESDAY
MORNING...SO SIMILAR WEATHER IS LIKELY TO OCCUR THEN. ENOUGH MOISTURE
SHOULD REMAIN ALOFT TO BRING A SLIGHT CHANCE OF SHOWERS OR
THUNDERSTORMS WEST OF THE MOUNTAINS. HOWEVER...THIS SHOULD GRADUALLY
END AROUND WEDNESDAY WEST OF THE MOUNTAINS AS TROUGHINESS OFF THE
COAST GIVES US MORE OF A SOUTH FLOW ALOFT. HOWEVER...AFTERNOON
TSTORMS WILL STILL BE POSSIBLE OVER THE MTNS/DESERTS. 12Z NGM LOOKS
UNREALISTIC WITH A WEAK TROUGH FROM THE NW COMING DOWN INTO S CAL BY
48 HOURS. THE E-SE FLOW IS JUST TOO STRONG FOR THAT SO SOON.
AN UPDATE WILL BE ISSUED AT 930...MAINLY FOR A FEW TEMPS...LIKE SAN.
10 POPS AND SLIGHT CHANCE OF SHOWERS/TSTORMS WORDING WILL BE ADDED
WEST OF THE MTNS FOR TONIGHT/TUESDAY.
SAN BB 076/065 075/065 075 07111
MAXWELLThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:18 PM PDT | Flash Flood Warning | SGX | San Diego | 117 min |
Nearby
Flash Flood Warnings in California, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.